Posted by Ev on March 16, 2003, at 21:58:56
In reply to effexor and drinking, posted by Jane on April 15, 2000, at 4:01:54
> I started taking effexor about 4 weeks ago (and still have the side effects of nausea, sleepiness, headaches and loss of appetite). I've tried aropax and zoloft (both which made me really sick) and doxepin for about a year (which didn't make me sick but didn't actually help_
> Just wondering if anyone knows about the effects of drinking and taking certain drugs when on effexor. Is it too risky?
> I drank the other weekend and just felt a bit worse than usual.
> Thanks if anyone can help
To start off, I am a young guy in college, and I have a hard time with refraining from alcohol while taking antidepressants. I drink about once a week, and admittedly, it is usually 10 or more drinks.
I once took paxil, 20 mg for about a year. It worked great with my depression and anxiety. No side effects other than sleepiness and sexual dysfunction. When I drank alcohol with paxil, I think it did seem to increase my inebriation (manic?). But as far as the benefits of the drug, I noticed no changes after drinking. So Paxil worked great for me. However, I stopped taking it for about a year and then decided I needed to go back on it. This time Paxil did not work anymore, even at a higher dosage.
Then I switched to wellbutrin. It did not work.
So, I asked my doctor for something that will help with anxiety like Paxil once had, and she recommended Effexor. I started taking effexor xr a month and a half ago. First week being 37.5 mg, then increased to 75 mg. I noticed no negative side effects at all. And the benefits I noticed within the week. I was feeling great! So far it seemed to be a miracle drug for me. However, I had my first night at the bars, and the next day I was not feeling too great, which continued for several days after. I then slowly began to feel better again. For me, the alcohol seems to counteract the Effexor, and it takes a couple days to recooperate... every time I drink, a few days will go by, and then I will start to feel better again. However, it has only been a month and a half, and so it is too early to really say if this is the case, or something else is going on. I will let you know after more time has passed.